Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 239, NWS Wilmington, OH

August 9, 2000Carroll County, Gallatin County, Kentucky; Switzerland County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 9, 2000, 8:55 PM EDT for Carroll County, Gallatin County, Kentucky; Switzerland County, Indiana. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2000, 8:55 PM EDT (00:55 UTC)
Expired
Aug 9, 2000, 9:45 PM EDT
In force
50 min
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Switzerland County, IN, Carroll County, KY, Gallatin County, KY

What was reported inside it

TimeReportWhereRemark
Aug 9, 9:00 PM EDTThunderstorm Wind 50 ECountywide, INNumerous trees and power lines downed.
Aug 9, 9:40 PM EDTThunderstorm Wind 50 EWorthville, KYNumerous trees downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 7:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 100056
SVRILN
INC155-KYC041-077-100145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
855 PM EDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GALLATIN COUNTY IN NORTHERN KENTUCKY...
  CARROLL COUNTY IN NORTHERN KENTUCKY...
  SWITZERLAND COUNTY IN SOUTHEAST INDIANA...

* UNTIL 945 PM EDT(845 PM EST)...

* AT 855 PM EDT(755 PM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF WARSAW...OR ABOUT
  12 MILES SOUTHWEST OF RISING SUN...MOVING SOUTH AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...  
  VEVAY...
  MARKLAND...
  WARSAW...
  GHENT...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL....DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

$$
DIAN-REED

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 8:55 PM EDT, 0 minutes earlier.

Area forecast discussion, Aug 9, 8:55 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
855 PM EDT WED AUG 9 2000

TSTM ACTVTY TRYING TO WIND DOWN ACRS AREA WITH STGST STORMS NOW
ACRS FAR S. WL GO AHD AND ISSUE REG ZONES A LTL ERLY TO TRY AND CLR
OUT MORE OF WATCH 669 AND CLEAN UP WORDING ACRS THE N. TRAINING NOT
AS IMPRESSIVE NOW SO FLOODING THREAT LOOKS TO BE MINIMAL BUT WL
PRBLY HANG ON TO FFA ACRS SE THRU MIDNGT AS THEY CUD STILL SEE SOME
ISOLD PBLMS.

.ILN...FFA THRU MIDNT FOR KYZ097>100-OHZ078-079-081-088.

LOTT

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:03 PM EDTSevere Thunderstorm WarningILNGallatin57 min
Aug 9, 8:08 PM EDTSevere Thunderstorm WarningILNGrant, Owen67 min
Aug 9, 8:10 PM EDTSevere Thunderstorm WarningILNRobertson65 min
Aug 9, 8:23 PM EDTSevere Thunderstorm WarningILNCarroll37 min
Aug 9, 8:25 PM EDTSevere Thunderstorm WarningILNPendleton50 min
Aug 9, 8:41 PM EDTSevere Thunderstorm WarningILNBracken, Mason49 min
Aug 9, 9:12 PM EDTSevere Thunderstorm WarningILNGrant, Owen48 min
Aug 9, 9:30 PM EDTFlash Flood WarningILNGrant, Owen, Pendleton30 min
Aug 9, 9:30 PM EDTFlash Flood WarningILNGrant, Owen, Pendleton2 hr
Aug 9, 10:32 PM EDTFlash Flood WarningILNCarroll118 min
Aug 9, 11:29 PM EDTFlash Flood WarningILNOwen3 hr
Aug 9, 8:23 PM EDTSevere Thunderstorm WarningILNRipley52 min
Aug 9, 9:28 PM EDTFlash Flood WarningILNRipley, Switzerland62 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.